Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Is my doctor moving too slow with my Testosterone?
Oct 13, 2003

After realizing the signs of low testosterone from a pamphlet in the waiting room, we did tests and found out my Testosterone level was 34. We tried Androgel the first four months and the test shows a level of 48. We then went to a patch on the scrotum and after another four months tested and found a level of 30. He finally started me on shots. We first went 200mg every 3 weeks with a level of 82 after two months and now we are doing 200mg every 2 weeks and I am at 115 now.

I have been told we are testing so infrequently because we must try the dosage for a while before knowing if it is working. But with results this low, I do not understand why the increases are so little and why we do not do a blood test after the first or second dose to see if there is even a budge in the numbers. I did notice a return of sexual interest even with the patch, but there is no significant energy increase.

One of your previous replies in reference to appropriate level said "The -normal range- for a Free Testosterone level in a 40 year old male in the UCSF clinical laboratories is 5 - 210 Ng/L", but the lab results show a normal range is 300 - 900 ng/dl. I see that the unit of measurement is different, but I'm unsure if this is a typo and of if it even makes a difference.

Here are my Stats: Ive been HIV+ since 84. My T-cell count is around 250. My Viral Load is at 14K copies. I started having Lipodystrophy and Adrenal/Endocrinology problems four year ago. I have been off HIV meds for 6 months by personal choice (dont need that talk right now) due to sever nausea, fatigue, and basic burn-out because I just cant mentally stand taking 28 pills a day. I am taking Actos 45 mg, Glyburide 10 mg bid, Levoxyl 25 mg, Novolin 70/30 50units bid, Pravachol 80 mg, Voltx [folic acid B12, B6, Methadone 40mg bid, Neurontin 600mg tid, Ativan 1 or 2mg prn averaging 3mg/day.

So, I'm still tired and have been for well over 3 years 14 months with replacement therapy. Should this process be taking so long? What level should I aim for? What level is actually normal in the normal range?

Response from Dr. Frascino

Hello,

Different laboratories have different "normal ranges" for testosterone, depending on the assays they use to run the test. You'll need to call your laboratory to get their normal range or look on your lab results sheet. The normal range is usually listed there. What should you aim for? I'd suggest mid-to-upper normal range.

You mention your sex drive has improved, but not your energy level. This could be due to the fact that in addition to low testosterone, you may have other conditions zapping your energy. These could include:

1.HIV itself can cause fatigue. You presently are not on medication, and consequently your viral load could be increasing and your T-cells falling. As HIV disease progresses and immunodeficiency becomes more severe, fatigue can increase. No, I'm certainly not going to lecture you about restarting meds. That's a very personal decision. I merely wanted to point out the potential causes for your current fatigue complaints.

2.Medication side effects. Even though you are not on HIV meds, you are still taking multiple other medications. Some of them can certainly have fatigue as a possible side effect, particularly methadone, neurontin, and ativan. You need to talk to your HIV specialist and the physician prescribing these medications to check dosages, potential drug-drug interactions, and possible alternative medication and/or therapy.

3.You mention adrenal/endocrinology problems. This could certainly be more than just hypogonadism (low testosterone). Are you seeing an endocrinologist? Have you been screened for adrenal insufficiency? Perhaps you are not responding to usual doses of testosterone replacement therapy because your hypogonadism is not the "usual" type we frequently see in HIVers. An endocrinologist, who is knowledgeable in HIV medicine, should be able to sort this out for you and suggest appropriate therapy. There is no need to wait months in between testosterone levels. Several weeks on a new dosage or form of treatment are enough.

4.Anemia. Anemia is a common condition in those of us who are HIV-positive. The normal range of hemoglobin for men is 14-18 g/dL. If yours is low, you'll need to find out why -- medication side effects or toxicity, nutritional deficiency, blood loss, opportunistic infection, etc.? Appropriate treatment or anemia depends on the cause.

Other common causes of fatigue include unrecognized opportunistic infections and psychological causes.

Talk to your HIV specialist about your fatigue. An evaluation seems warranted. Good luck.

Dr. Bob


Previous
Methadone & HIV
Next
LOW IN HEMOGLOBIN

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement